Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Could stomach flu cause stomach cramps, black stools, headache and lack of appetite?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I am a 54 year old women. I have been having problems with diarrhea for the last several months. Off and on. Several days ago a was suffering with it again. I no longer have diarrhea but now I have sever stomach cramps and black stools, lack of appetite and headache. Is it just a stomach flu or is it something more serious?
Posted Thu, 26 Apr 2012 in Infections
Answered by Dr. Deepak Anvekar 15 minutes later

Flu / viral infections can produce most of the symptoms described by you. But since you report black coloured stools, it is a concerning to me.

Presence of severe abdominal cramps and black stools and other associated symptoms mentioned indicate the possibility of conditions like Lower Gastro intestinal bleeding. The bleeding are known to occur secondary to conditions such as inflammatory bowel disease, colitis, Dysentery, Diverticulitis, etc.

You will need to consult a doctor, perhaps a gastroenterologist who can rule each of the above conditions.

He/She may ask you to perform the following tests:

1. Stool examination
2. complete blood count, ESR, peripheral blood smear.
3. A ultrasound - to rule out XXXXXXX bleeding.
4. Upper GI endoscopy / colonoscopy
5. A CAT scan - to visualize the XXXXXXX structures and rule out major causes already described.

Avoid using any over the counter pain killers.

A proper treatment will be planned following this evaluation.

Hope I have answered your query.

If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor